Letters to the Editor
Relationship Between Certain Medications and Cirrhosis
Am Fam Physician. 2007 Mar 15;75(6):807-808.
to the editor: The article, “Cirrhosis and Chronic Liver Failure: Part 1. Diagnosis and Evaluation,” in the September 1, 2006, issue of American Family Physician contains a listing of various causes of hepatic cirrhosis, including several medications.1 There are indeed older literature reports that describe severe fibrosis and even cirrhosis developing after prolonged exposure to alpha methyldopa (Aldomet), amiodarone (Cordarone), methotrexate, oxyphenisatin (Prulet; not available in the United States), perhexiline, and high-dose vitamin A.2 The authors could have added other medications, including nitrofurantoin (Furadantin), and drugs that have been associated with chronic cholestatic injury and biliary cirrhosis such as chlorpromazine (Thorazine), flucloxacillin, and thiabendazole (Mintezol).3 However, no causal relationship linking cirrhosis to isoniazid (INH)2 or troglitazone (Rezulin; not available in the United States)4 has been established.
In cases of medication use leading to acute liver failure with massive or submassive necrosis, collapse of the hepatic parenchyma has been at times confused with cirrhosis. Recovery from acute hepatocellular injury (as opposed to cholestasis) is thought to be complete without sequelae of chronic hepatitis or cirrhosis. In the case of troglitazone, progression of underlying steatohepatitis from diabetes is a much more plausible explanation for liver injury in patients who are receiving troglitazone and are subsequently diagnosed with cirrhosis or hepatic neoplasia.4,5 Finally, far from being considered “less common causes” of cirrhosis, the remaining drugs on the authors' list in Table 11 are rarely implicated.
Author disclosure: Dr. Lewis is a consultant for GlaxoSmithKline.
REFERENCESshow all references
1. Heidelbaugh JJ, Bruderly M. Cirrhosis and chronic liver failure: part I. Diagnosis and evaluation. Am Fam Physician. 2006;74:756–62....
2. Lewis JH. Drug-induced liver disease. Med Clin North Am. 2000;84:1275–311.
3. Mohi-ud-din R, Lewis JH. Drug- and chemical-induced cholestasis. Clin Liver Dis. 2004;8:95–132.
4. Chojkier M. Troglitazone and liver injury: in search of answers. Hepatology. 2005;41:237–46.
5. El-Serag HB, Tran T, Everhart JE. Diabetes increases the risk of chronic liver disease and hepatocellular carcinoma. Gastroenterology. 2004;126:460–8.
Send letters to firstname.lastname@example.org, or 11400 Tomahawk Creek Pkwy., Leawood, KS 66211-2680. Include your complete address, e-mail address, and telephone number. Letters should be fewer than 400 words and limited to six references, one table or figure, and three authors.
Letters submitted for publication in AFP must not be submitted to any other publication. Possible conflicts of interest must be disclosed at time of submission. Submission of a letter will be construed as granting the AAFP permission to publish the letter in any of its publications in any form. The editors may edit letters to meet style and space requirements.
This series is coordinated by Kenny Lin, MD, MPH, Associate Deputy Editor for AFP Online.
Copyright © 2007 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact email@example.com for copyright questions and/or permission requests.
Want to use this article elsewhere? Get Permissions